Alert archive / Oklahoma / Tornado Warnings in 2018

Tornado Warning 32, NWS Norman, OK

October 9, 2018Lincoln County, Pottawatomie County, Seminole County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 9, 2018, 8:57 AM CDT for Lincoln County, Pottawatomie County, Seminole County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2018, 8:57 AM CDT (13:57 UTC)
Expired
Oct 9, 2018, 9:45 AM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated

Counties Lincoln County, OK, Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 46 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 9:33 AM CDTTORNADOPrague, OKCAR OVERTURNED AND OUTBUILDING DAMAGED. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 8:48 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

856 
WFUS54 KOUN 091357
TOROUN
OKC081-125-133-091445-
/O.NEW.KOUN.TO.W.0032.181009T1357Z-181009T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
857 AM CDT TUE OCT 9 2018

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northwestern Seminole County in east central Oklahoma...
  Southeastern Lincoln County in central Oklahoma...
  Northern Pottawatomie County in central Oklahoma...

* Until 945 AM CDT.
    
* At 857 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Brooksville, moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Shawnee, Seminole, Tecumseh, Prague, Earlsboro, Johnson,
  Brooksville, Macomb, Little, Bethel Acres, Centerview and Harjo.

This includes Interstate 40 between mile markers 187 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3510 9702 3530 9708 3551 9667 3541 9662
      3540 9662 3540 9661 3528 9655
TIME...MOT...LOC 1357Z 244DEG 26KT 3524 9702 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

03
2 follow-up statements
540 
WWUS54 KOUN 091420
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
920 AM CDT TUE OCT 9 2018

OKC081-125-133-091445-
/O.CON.KOUN.TO.W.0032.000000T0000Z-181009T1445Z/
Seminole OK-Lincoln OK-Pottawatomie OK-
920 AM CDT TUE OCT 9 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
NORTHWESTERN SEMINOLE...SOUTHEASTERN LINCOLN AND NORTHEASTERN
POTTAWATOMIE COUNTIES...
    
At 920 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Johnson, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Shawnee, Seminole, Prague, Earlsboro, Johnson, Little and Centerview.

This includes Interstate 40 between mile markers 187 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3521 9673 3537 9694 3551 9667 3541 9662
      3540 9662 3540 9661 3528 9655
TIME...MOT...LOC 1420Z 235DEG 33KT 3537 9681 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

03
276 
WWUS54 KOUN 091434
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
934 AM CDT TUE OCT 9 2018

OKC081-125-133-091445-
/O.CON.KOUN.TO.W.0032.000000T0000Z-181009T1445Z/
Seminole OK-Lincoln OK-Pottawatomie OK-
934 AM CDT TUE OCT 9 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR NORTH
CENTRAL SEMINOLE...SOUTHEASTERN LINCOLN AND NORTHEASTERN POTTAWATOMIE
COUNTIES...
    
At 934 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Prague, moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Prague and Centerview. 

This includes Interstate 40 between mile markers 199 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3536 9668 3547 9676 3551 9667 3541 9662
      3540 9662 3540 9661 3535 9659
TIME...MOT...LOC 1434Z 233DEG 28KT 3546 9671 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 9, 6:22 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 9, 6:22 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
622 AM CDT Tue Oct 9 2018

.DISCUSSION...
12Z TAF discussion.

&&

.AVIATION...
Widespread rain along with MVFR and IFR conditions expected to
continue across much of the area into the afternoon hours. Much of
the precip should push out this afternoon into the this evening
from west to east, but MVFR ceilings will hang tough until after
06Z when CSM/LAW/SPS should see ceilings dissipate and VFR
conditions return. Will also have a front that is currently in
northwest Oklahoma push southeast across the area this afternoon
and evening. This will bring a shift in surface winds from
south/southwest to the northwest.

&&

.PREV DISCUSSION... /issued 318 AM CDT Tue Oct 9 2018/

DISCUSSION...
Continuing threat of heavy rain and flooding through Tuesday
evening remains the main forecast concern. After a brief break from
rain on Wednesday and Thursday, rain chances will return going into
the weekend. Details for both of these events are below.

A deep trough continues to trudge eastward over the four corners
region around toward western Kansas. As this system makes its way
out, we'll see one last batch of rain through the day. This will
develop over western Oklahoma and push eastward through the day with
rain ending west to east this afternoon and evening.

Heavy rainfall continues to be the main concern with these showers
and storms. PWATs are hovering around 1.5 inches. With this rainfall
falling on already saturated ground (due to the extensive rainfall
we've already received over the last several days), flash flooding
will continue to be a risk. Will keep the flood watch going with no
changes.

There will also be enough instability and wind shear to support a
few strong to severe storms this afternoon and evening across south
central and central Oklahoma.

A cold front will move through late Tuesday evening and overnight,
clearing the area of moisture. We'll have a few dry days (Wednesday
and Thursday) before rain chances pick back up again. In addition,
this front (and a subsequent one on the weekend) will usher in some
cooler weather with highs in the 50s and 60s.

Moisture returns from the gulf on Thursday. This will interact with
a long wave trough and associated front to bring rain chances back
for through the weekend starting late Thursday night. In addition,
models currently show the remnants of hurricane Sergio moving up
through our area on Saturday. After the cold front moves through
Sunday, we'll see next week likely start out cool and dry.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  47  63  44 / 100  40   0   0
Hobart OK         71  45  64  45 / 100  10   0   0
Wichita Falls TX  74  50  68  48 / 100  10   0   0
Gage OK           59  40  60  42 / 100   0   0   0
Ponca City OK     73  47  61  41 / 100  60   0   0
Durant OK         78  56  70  49 /  90  80   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ004>048-050>052.

TX...Flood Watch through this evening for TXZ083>090.

&&

30/14/30
Hazardous weather outlook, Oct 9, 8:12 AM CDT, 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
812 AM CDT Tue Oct 9 2018

OKZ004>048-050>052-TXZ083>090-101315-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
812 AM CDT Tue Oct 9 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across portions of
north central, central and south central Oklahoma.

Location...
The slight risk is east of a line from Enid and Guthrie, to
Sulphur and Ardmore Oklahoma. A marginal risk surrounds the
slight risk and is east of a line from Cherokee and El Reno, to
Duncan Oklahoma.

Timing...
Most likely time for severe storms will be through 3 PM.

Impacts...
Wind gusts of 60 to 80 mph, hail to the size of quarters and
locally heavy rainfall will be the main impacts. A tornado or two
is also possible.

Discussion...
Showers and thunderstorms will continue to move east across the
area today. Some of the storms could become strong to severe with
damaging winds, hail, and very heavy rain possible. A tornado or
two could also develop. The potential for severe storms will
diminish this afternoon.

.Heavy rain...
Heavy rainfall is likely through this evening. This will likely
result in flooding and flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Chances for thunderstorms will return Thursday night through
Sunday.

.Heavy Rain...
Moderate to heavy rainfall will be possible with any showers and
storms that develop this weekend. These rains in addition to all
the rain that has fallen over the last several days will make
localized flooding possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 9, 7:58 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
758 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      ALTUS                   34.64N 99.33W
10/09/2018                   JACKSON            OK   EMERGENCY MNGR

            WATER OVER ROADWAYS AND MULTIPLE STRANDED CARS

&&

AZ
Special weather statement, Oct 9, 8:06 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
806 AM CDT TUE OCT 9 2018

OKZ018-019-024-025-028-029-040-091345-
Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-Garvin OK-
Cleveland OK-McClain OK-
806 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kingfisher...western
Oklahoma...southwestern Logan...northeastern Canadian...north central
Garvin...Cleveland and western McClain Counties Until 845 AM CDT....

AT 804 AM CDT, strong thunderstorms were along a line extending from
near Yukon to near Oklahoma City to near Washington to near
Maysville, moving north at 50 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Oklahoma City, Norman, western Edmond, Moore, Midwest City, Del City,
Newcastle, Pauls Valley, Purcell, Yukon, Bethany, Mustang, Warr
Acres, The Village, Noble, Piedmont, Slaughterville, Spencer, Nichols
Hills and Nicoma Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3580 9748 3556 9739 3511 9714 3469 9722
      3469 9734 3523 9757 3549 9778 3588 9774
TIME...MOT...LOC 1304Z 185DEG 43KT 3550 9772 3530 9756 3506 9747 3483
9736

03
Local storm report, Oct 9, 8:16 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     TSTM WND DMG     MARIETTA                33.93N 97.12W
10/09/2018                   LOVE               OK   EMERGENCY MNGR

            ROOF BLOWN OFF A RESIDENCE, AS WELL AS EXENTSIVE DAMAGE
            TO ANOTHER RESIDENCE. TREES AND POWER LINES ALSO DOWN.

&&

AZ
Local storm report, Oct 9, 8:46 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
846 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     TSTM WND GST     3 NE ARDMORE            34.21N 97.10W
10/09/2018  M59 MPH          CARTER             OK   ASOS

            59MPH GUST MEASURED AT ARDMORE ASOS

&&

AZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:07 PM CDTAreal Flood AdvisoryOUNKay, Noble3 hr
Oct 8, 8:49 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma116 min
Oct 8, 10:35 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Oct 8, 10:41 PM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Noble4 hr
Oct 9, 1:41 AM CDTAreal Flood AdvisoryOUNBeckham, Greer, Jackson, Kiowa, Tillman, Washita3 hr
Oct 9, 2:55 AM CDTAreal Flood AdvisoryOUNBeckham, Custer, Dewey, Ellis, Roger Mills, Washita4 hr
Oct 9, 3:56 AM CDTAreal Flood AdvisoryOUNEllis, Harper, Major, Woods, Woodward4 hr
Oct 9, 4:58 AM CDTAreal Flood AdvisoryOUNOklahoma2 hr
Oct 9, 5:53 AM CDTFlash Flood WarningOUNCuster, Dewey, Washita3 hr
Oct 9, 6:41 AM CDTFlash Flood WarningOUNHarper, Major, Woods, Woodward4 hr
Oct 9, 7:30 AM CDTAreal Flood AdvisoryOUNAlfalfa, Blaine, Caddo, Canadian, Cleveland, Dewey and 13 more3 hr
Oct 9, 7:53 AM CDTFlash Flood WarningOUNJackson3 hr
Oct 9, 8:06 AM CDTSpecial Weather StatementOUNCleveland, Garvin, McClain, Oklahoma39 min
Oct 9, 8:15 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Kingfisher, Logan, McClain, Oklahoma45 min
Oct 9, 8:18 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Love, McClain, Marshall and 2 more42 min
Oct 9, 8:26 AM CDTRiver Flood WarningOUNLogan, Payne36 hr
Oct 9, 8:27 AM CDTRiver Flood WarningOUNPayne4 days
Oct 9, 8:30 AM CDTSevere Thunderstorm WarningOUNCleveland, Hughes, Lincoln, Logan, McClain, Oklahoma and 3 more60 min
Oct 9, 8:31 AM CDTTornado WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie44 min
Oct 9, 8:45 AM CDTTornado WarningOUNLincoln, Logan, Oklahoma45 min
Oct 9, 8:47 AM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Lincoln, Logan, Noble, Payne43 min
Oct 9, 9:01 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Hughes, Johnston, Marshall and 2 more74 min
Oct 9, 9:29 AM CDTSevere Thunderstorm WarningOUNHughes, Kay, Lincoln, Noble, Payne, Pottawatomie and 1 more46 min
Oct 9, 9:45 AM CDTAreal Flood WarningOUNComanche, Custer, Dewey, Jackson, Kiowa, Washita6 hr
Oct 9, 10:16 AM CDTSpecial Weather StatementOUNAtoka29 min
Oct 9, 10:47 AM CDTAreal Flood WarningOUNHarper, Major, Woods, Woodward6 hr

Nearby

Tornado Warnings in Oklahoma, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.